Special Report: Super-bug behind "alarming epidemic"

May 28, 2008 1:48:38 PM PDT
This time, C-difficile bacteria is stronger, more toxic... and creating a major health threat.

Like many youngsters, 3 year old Schuyler and Sarah parsons have had ear infections again and again.

But once, right after a round of antibiotics, their dad, Richie Parsons, remembers, "All of a sudden we started seeing what we thought was a stomach virus."

That "stomach bug" dragged on and on ... Leaving the twins dehydrated from diarrhea.

Susanne Petrosky, a young mother in Perkasie, Bucks County, had a similar experience

.

Not long after she finished some antibiotics, her stomach started acting up.

After several weeks of not feeling right, she suddenly got extremely sick.

Petrosky says, "I couldn't get dressed, I couldn't take care of my children. I couldn't do anything."

In both cases, the culprit was c-diff, short for clostridium difficile.

About 3 per cent of people carry the bug without knowing it.

Normal intestinal bacteria usually keep c-diff in check.

But when antibiotics kill off those good bacteria, c-diff can take over.

It makes a toxin that poisons the intestinal wall.

And it hides in spores that can live for months.

C-diff infections used to be confined to hospitals or nursing homes.

But a nasty, new strain has emerged.

Dr. Jack Kelly, an infectious disease specialist at Abington Memorial Hospital, says, "The toxin, which is responsible for the tissue injury that we're seeing, produced a level 16 to 23, 25 fold."

Reports presented this month to the Infectious Disease Society call it "an alarming epidemic."

And C-diff is now attacking healthy young people outside hospitals.

Susanne's son later came down with C-diff, too, as did a guest at her Bucks County home.

It was an unwelcome milestone... the first community outbreak documented by the Centers for Disease Control.

Dr. Felicia Lewis, who tracks c-diff cases for the CDC and the Philadelphia Health Department, has discovered pregnant women run a slightly higher risk of infection. In fact, one in Philadelphia died in early 2006. She never had contact with a hospital or nursing home. It is possible she picked up C-diff in her doctor's office.

Others running a high risk of C-diff infections are people who use heartburn drugs called proton-pump inhibitors - such as Nexium, Prevacid, and Prilosec.

To protect yourself, thorough hand-washing at every bathroom visit is a must.

Also, don't take antibiotics unless you really need them.

Dr. Lewis says the fight against this new c-diff is just beginning. She says, "Until we know a little bit more about how the disease is contracted and spread in the community, we're not going to know how best to fix it."

The Parsons twins battled C-diff for more than a year, with repeated hospital stays. They finally recovered, but not until after a complex process of restoring their natural gut bacteria.

Susanne Petrosky spent days in the hospital, and months more taking stro

ng medications. Even now, she's not sure the C-diff is gone for good.

Load Comments